If you've recently started taking drugs for high blood pressure, you might have just increased your risk of fracturing your hip by as much as 43 percent, says a new study. What at first may seem like an improbable connection makes sense when you consider that common side effects when starting antihypertensive treatment are dizziness and fainting, particularly upon standing, which can lead to falls and subsequent hip fracture.

Researchers analyzed medical records of more than 300,000 people ages 66 and older with a first prescription for blood pressure medicine. They found that the patients had a 43 percent increased risk of breaking a hip within the first 45 days of starting the drugs. The risk was most significant among those who took ACE inhibitors or beta-blockers.

While researchers couldn't establish a direct link between blood pressure meds and hip fracture, the association is strong enough to advise caution to people with newly diagnosed hypertension.

If you're experiencing side effects, don't stop taking your drugs; instead, let your doctor know. He or she may be able to change dosage or drugs to lessen dizziness or fainting frequency.

Source: Archives of Internal Medicine, vol. 172, p. 1739; Prepared by the Editors of The Johns Hopkins Medical Letter: Health After 50

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 15 Jul 2013

Last Modified: 15 Jul 2013